Results 1 to 16 of 16

Thread: Help!! PTU & Aspirin in pregnancy.

  1. #1

    Join Date
    Nov 2003
    Posts
    1,861

    Default Help!! PTU & Aspirin in pregnancy.

    I possibly have an autoimmune disease so my OBGYN put me on aspirin (300mg - the highest recommended dose) as soon as I got my BFP. I also have Graves Disease (a form of hyperthyroidism) so I saw my rheumatologist doctor the other day for blood tests as we need to keep an eye on how my thryoid is doing as if it's overactive it can cause a m/c. Anyway he called me back this morning and said it's overactive and I need to go on medication immediately. He faxed a prescription over to the chemist and when we went to pick up the tablets (PTU) this evening the pharmacist expressed a lot of concern and doubts about it's safety in pg. Now the doctor knows I am pg so I'm sure there's more of a risk if I don't take the PTU, but when the pharmacist was checking in his book I noticed it said that extreme caution should be used if also using anticoagulants. It didn't specifically say aspirin, but that's what I'm using the aspirin for, as an anticoagulant.

    I'm going to call the doctor tomorrow to see what he says, but in the meantime does anyone know anything about taking PTU and aspirin during pg? I don't know whether or not I should take my dose of aspirin tonight 8-[



    Thanks!

  2. #2

    Default

    Awww matey, what a huge decision to make. :hugs: I think I have told you, my thyroid is opposite to yours. I was told to take neo mercazole (sp?) while pregnant with Nicholas but I decided against it, although I don't think I was getting blood clots though.

    Have you thought about getting a second opinion?? Maybe ring up another OB and see what he/she says?? With your asprin, maybe take half the dosage?? At least by taking some asprin, your blood will be thinned out, so to speak.

    I am sorry, I know I am no help. Just really want to let you know I am thinking of you atm

  3. #3

    Join Date
    Feb 2003
    Location
    Melbourne, Victoria, Australia, Australia
    Posts
    8,992

    Default

    Angel,

    I am seeing the website Ob tomorrow, I will ask him for you
    Kelly xx

    Creator of BellyBelly.com.au, doula, writer and mother of three amazing children
    Author of Want To Be A Doula? Everything You Need To Know
    Follow me in 2015 as I go Around The World + Kids!
    Forever grateful to my incredible Mod Team and many wonderful members who have been so supportive since 2003.

  4. #4

    Join Date
    May 2004
    Location
    Victoria
    Posts
    482

    Default

    Angel, sorry but I'm not going to be much help, but you could always ring your nearest big hospital tonight and ask to speak to someone there.

  5. #5

    Join Date
    Mar 2004
    Location
    Hobart, Tasmania
    Posts
    278

    Default

    Angel, I'm not much help either.

    The only thing I'm taking is aspirin, and only at 100mg/day. I think Jo's idea of calling the hospital is a good idea, at least for tonight... they may be able to let you know if one dose of both tablets has any risk... just until you can clear it up tomorrow.

    I really hope you can get it sorted out though... it seems strange that your Dr would prescribe something that was dangerous to take while pg and taking aspirin, hopefully he knows what he's talking about.

    *hugs* and wishing you the best.....it will work out, cause Aunty zola says this little bubba aint going anywhere!!!

  6. #6

    Join Date
    Nov 2003
    Posts
    1,861

    Default

    Thanks for the suggestions everyone You girls are fantastic! And thanks especially Kelly, I will be looking forward to hearing what the OB says about it!

  7. #7

    Join Date
    May 2004
    Location
    Shepparton
    Posts
    4,871

    Default

    Angel you poor thing, you must be going out of your mind! I think oyu should talk to your ob ASAP and also get a 2nd opinion, this is serious stuff you are going through.
    Let us know how you get on.

    Tanya

  8. #8

    Default

    Angel, how are you this morning?? Did you get to speak to your OB or another one??

    I hope you were able to get some sleep last night.

    Take care

  9. #9

    Join Date
    Nov 2003
    Posts
    1,861

    Default

    I decided not to bother calling the hospital last night as all the other times I've been there no one's known much and it's always taken hours to get any advice. I called the rheumatologist this morning and he said it was fine and I could take the aspirin as well without any problems, so... I dunno. I guess he's the expert and knows what he's talking about.

    Thanks everyone

  10. #10

    Join Date
    Feb 2003
    Location
    Melbourne, Victoria, Australia, Australia
    Posts
    8,992

    Default

    Angel,

    I have some info for you, bearing in mind that this is from what you have written only, and Dr. Lolatgis is not your primary carer with full knowledge of your condition and history (he knows you have had miscarriages). Also it's what I remember him telling me too, so I hope I have quoted him correctly. He did double check and reference the bible - 'MIMS' to be sure for you.

    Dr. Lolatgis said that really it needs to be weighed up how bad your hyperthyroidism is - if you don't take your meds, it's possible it can cause a miscarriage, and if you do take it, there is some risk for the foetus. He said it has been known to cause conditions like goiter in the foetus, which I believe is treatable...?

    He said that he often prescribes the neo mercazole for his own patients, and would prescribe that over PTU (unless there was some other specific reason you were put on PTU), so maybe you can ask your Ob/prescribing doctor what he thinks of that option?

    Also he said that both those two drugs are not suitable for use in breastfeeding. So you'd also have to weigh up breastfeeding and taking the meds too.

    After hearing him tell me all this, I was exhausted - you poor thing having to worry about all of this :hugs: He's a fertility specialist as you might have read from his profile, so he's quite used to these sorts of complex issues. I hope it helps you a bit at least!

    Oh and about the asprin - he said it's fine, only a problem when with heparin.
    Kelly xx

    Creator of BellyBelly.com.au, doula, writer and mother of three amazing children
    Author of Want To Be A Doula? Everything You Need To Know
    Follow me in 2015 as I go Around The World + Kids!
    Forever grateful to my incredible Mod Team and many wonderful members who have been so supportive since 2003.

  11. #11

    Join Date
    Nov 2003
    Posts
    1,861

    Default

    Thank you so much, Kelly!! And a huge thank you to Dr Lolatgis too. It really does mean a lot to me to have that 2nd opinion. I don't think there's anyone qualified enough to give me a decent 2nd opinion here in NW Tassie LOL.

    I will ask the doctor about the neo mercazole next time I see him. I have to have tests done every couple of weeks now so I will ask him then. I think the hyperthyroidism must be fairly bad as last time I had tests done my thyroid was slightly overactive and the doctor didn't worry about meds or anything so it must be quite a bit worse now.

    That's a bummer that the drugs can't be used during breastfeeding. I'd be hugely disappointed not to be able to BF, but I guess I will just have to see what is best when the time comes.

    Thanks again, Kelly!

  12. #12
    Debbie Lee Guest

    Default

    Just been reading through your dilemma Angel.
    While I am no help what-so-ever, just wanna say that I hope it all works out for you and gets sorted out soon.

  13. #13

    Join Date
    Nov 2003
    Posts
    1,861

    Default

    Thanks Debbie

  14. #14

    Default

    Hey Angel,

    Did you look into taking neo mercazole?? How are you going??

  15. #15

    Join Date
    Nov 2003
    Posts
    1,861

    Default

    Hey Kazz,

    I have to see my GP next week to get some more bloods done and then see the rheumatologist the week after for the results so I will ask him about the neo mercazole then. I'm not doing too badly, thanks for asking PTU tablets taste pretty disgusting though LOL. They leave a horrible bitter after taste in my mouth for hours. Doesn't really help the m/s LOL :feelsick:

  16. #16

    Default

    Hey Angel,

    I hope GP appointment next week goes well. I will be interested to see what he says to you about the neo mecazole. You poor thing that the PTU tablets tasting yukky, especially when you have m/s. Take it easy matey.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •